Is it dangerous to suddenly stop taking 50mcg of levothyroxin after taking it for 9 years?

A friend of mine been taking 50 mcg of levothyroxin for 9 years. Her Gp said to her in December that she was being overdosed and did not need to take levothyroxin anymore. She had recently being experiencing shock like symptoms in her head and all muscles twitching. So she then took 50 mcg on alternative days. On the day she did not take Levo she did not have these symptoms but on the day she took levo she had the symptoms. She then just stopped taking levo on GP's request. She has been off the levo now for 6 weeks and says she feels really well, infact better than she has ever felt. She does not know what bloods were tested and she is having another blood test at the end of feb. I asked her to get her FT4 and FT3 tested along with TSH and to get a print out of results.

I have always thought it would be pretty dangerous to stop taking levo. I hope I am wrong and that my friend will continue being well.

I would be interested to hear your thoughts. Thanks in advance.

19 Replies

oldestnewest
  • Sounds like she was having bad reactions to the levo

    50mcg is a small dose and pretty insignificant

  • Thanks

  • If she needs it, she will start experiencing symptoms over the coming weeks. 50mcg is such a small dose it was probably leaving her worse off than not having it.

    I think it's a question of wait and see. But I suspect her problems were caused by being on too little thyroxine.

  • Thanks

  • Hymermad, It's not uncommon to feel better when one stops taking Levothyroxine for a few days but if your friend has been off it for 6 weeks and is feeling better her GP may be right.

    If the shock symptoms andmuscle twitching are recent it does sound like she was having a reaction to the Levothyroxine. Ask her if she was supplied a different brand. I hope she continues to feel well without Levothyroxine.

  • Thanks Clutter.

  • Have to say that my aunt 's doctor did this and she is now paying the price although the doctor keeps telling her 'Its not your thyroid' and she believes him.

  • Thanks

  • my gp took me off levo after 3 months saying thyroid had healed itself. the symptoms came back a few weeks later gp said it was all in my head. i got a second opinon and tested for antibodies which were very high. maybe best to get a second opinon just to be on safe side.

  • Thanks

  • Doctor took my sisters Levo down from 175mcg to 75mcg all in one go. She had immediate reactions and was quite poorly. Now on 150mcg she is fine again. Such a huge drop in meds all at once is not adviseable surely. Unless your friend was medicated wrongly in the first place,surely taking it away altogether seems a big step, as they are powerful meds.

  • Thanks

  • My nan's gp increased her thyroxine from 100 to 200 in one go. She was having hallucinations and her TSH had gone very high, doc then told her it had righted itself and lowered her back to 100. My nan thinks everything that the doc says is right, so does my aunt (they have the same doc) and everyone else in my family who is hypo - they were all diagnosed on TSH only, same as me (though by different doc). However, their doc only monitors and tests on TSH. I am the only one who questions things and push for T4 and T3 also.

    I would say 50 is far too low a dose, and the symptoms may be coming from being under treated. Alternatively, if thyroxine does not agree, maybe try something else or another brand. I couldn't function on 50 but was kept on it for a long time, until I began increasing it myself. I am now on 150 with 20 of T3

  • Thanks

  • i was very ill after coming off levo (gp refused to give me any more) and id only been taking them for 3 months. i went back to the gp who refered me to mental health saying i was imaging things. symptoms got worse so i ended up going to our local A and E.(where i also work as a nurse). doctor there wasnt sure what had happened so i came away non the wiser till a few weeks later when i registered with another practice and was found to have high antibodies so was put back on levo.

  • Thanks

  • Thank you every one for all your comments.

  • Unfortunately the older people get the more convinced they are that doctors are there to help. What they don't realise is that you no longer have the same GP from the cradle to the grave.

  • Thanks again everyone

You may also like...